Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 27, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 9, 2004, 7:00 PM EDT for Pickens County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 7:00 PM EDT (23:00 UTC)
- Expired
- May 9, 2004, 7:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Pickens County, GA
The radar
The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 092300 SVRATL GAC227-092345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 700 PM EDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 745 PM EDT * AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND PENNY SIZED HAIL LOCATED 7 MILES SOUTH OF JASPER...MOVING NORTH AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER AND TALKING ROCK. WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK DOWN TREES AND POWER LINES. MOBILE HOMES AND VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. TAKE COVER NOW IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3438 8458 3438 8435 3452 8427 3459 8453 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:30 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 9, 5:30 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT SUN MAY 9 2004 .SHORT TERM...ATMOSPHERE REMAINS MODERATELY UNSTABLE AS THE FORECAST AREA REMAINS ALONG THE WESTERN EDGE OF THE LARGE WESTERN ATLANTIC SURFACE RIDGE. UPPER RIDGE AXIS REMAINS JUST EAST OF THE AREA ALSO RESULTING IN A GENERAL SOUTH TO SOUTHWEST FLOW ALOFT. WITH PLENTY OF LOW LEVEL MOISTURE AND ONLY MINIMAL SUBSIDENCE FROM THE UPPER RIDGE...WE SHOULD SEE ISOLATED TO SCATTERED CONVECTION EACH AFTERNOON INTO THE EVENING. BEST CHANCES LOOK TO BE TUESDAY WHEN BOTH SURFACE AND UPPER RIDGES ARE AT THEIR FURTHEST POINTS EAST. I STILL THINK THAT COVERAGE WILL BE 50 PERCENT OR LESS EACH AFTERNOON. .LONG TERM...SURFACE AND UPPER LEVEL RIDGES BUILD BACK WEST A LITTLE THROUGH THE EXTENDED PERIOD WITH ISOLATED TO SCATTERED CONVECTION CONFINED MAINLY TO THE FAR NORTH. && .....OPTIONAL SECTIONS..... .FIRE WEATHER...NONE. && .HYDROLOGY...NONE. && .AVIATION... SUMMER-LIKE AFTERNOON/EVENING TSTORMS WILL DISSIPATE AFTER SUNSET. VSBYS WILL REMAIN P6SM EXCEPT SOME 3SM BR IN AHN...CSG...AND ATL WHERE RAIN FELL NEARBY. CIGS WILL REMAIN ABOVE 6000 THRU 12Z. MAY SEE A REPEAT OF SCATTERED TSTORMS TOMORROW. .PRELIMINARY POINT TEMPS/POPS... ATLANTA 66 84 65 79 / 10 20 20 40 ATHENS 63 84 62 80 / 10 20 20 40 GAINESVILLE 63 82 62 79 / 20 20 20 40 ROME 62 83 61 80 / 20 30 20 40 COLUMBUS 66 87 66 82 / 10 20 20 30 MACON 64 87 64 82 / 10 10 10 30 && .ATL WATCHES/WARNINGS/ADVISORIES...NONE. && 20
Hazardous weather outlook, May 9, 6:20 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 620 AM EDT SUN MAY 9 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091608- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 620 AM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER THE EXTREME NORTH... .SYNOPSIS... HIGH PRESSURE WILL BE OVER THE ATLANTIC TODAY...WHICH WILL ALLOW FOR AN INCREASE MOISTURE OVER THE AREA. .PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL AND DAMAGING WINDS AS WELL AS LIGHTNING. HOWEVER DUE TO THE SLOW MOVEMENT OF THE STORMS...SOME LOCALIZED HEAVY RAIN IS ALSO POSSIBLE. .DISCUSSION... ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO GREATER INSTABILITY. CAPES ARE EXPECTED TO RANGE FROM 500 ACROSS MIDDLE GEORGIA TO NEAR 2000 ACROSS THE EXTREME NORTH. WITH THESE HIGH CAPES...A FEW THUNDERSTORMS COULD BECOME SEVERE...MAINLY NORTH OF A LINE FROM ROME TO JEFFERSON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 3 PM AND CONTINUE UNTIL AROUND 9 PM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH GEORGIA THIS AFTERNOON OR EARLY EVENING. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, May 9, 1:50 PM EDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 150 PM EDT SUN MAY 9 2004 GAZ006-008-091815- 150 PM EDT SUN MAY 9 2004 ...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL IN UNION AND FANNIN COUNTIES UNTIL 215 PM EDT... AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF MORGANTON...MOVING NORTHWEST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 215 PM EDT.
Special weather statement, May 9, 2:21 PM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 221 PM EDT SUN MAY 9 2004 GAZ066-091845- 221 PM EDT SUN MAY 9 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...GUSTY WINDS TO 40 MPH WINDS...AND BRIEF HEAVY RAINFALL OF OVER AN INCH IN WEST TROUP COUNTY UNTIL 245 PM EDT... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF LAGRANGE...MOVING NORTHWEST AT 5 MPH.
Local storm report, May 9, 2:33 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
233 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 8 E BLAIRSVILLE 34.87N 83.81W
05/09/2004 1.00 INCH UNION GA TRAINED SPOTTER
&&
VWSpecial weather statement, May 9, 4:26 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 426 PM EDT SUN MAY 9 2004 GAZ036>038-047-092100- 426 PM EDT SUN MAY 9 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND HALF INCH HAIL IN WALTON...OCONEE...OGLETHORPE AND CLARKE COUNTIES UNTIL 500 PM EDT... AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ARNOLDSVILLE...MOVING WEST AT 10 MPH. WIND GUSTS OF 40 TO 50 MPH AND HALF INCH HAIL ARE LIKELY WITH THESE STORMS. RESIDENTS SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE ACTIVITY ENDS BY 500 PM EDT.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:38 PM EDT | Severe Thunderstorm Warning | FFC | Floyd | 37 min |
| May 9, 6:41 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 34 min |
| May 9, 7:18 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.